It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-01-2003, 11:55 AM   #1
Junior Member
 
Join Date: Dec 2002
Location: Thunder Bay, ON, Canada
Posts: 37
Lindakatt HB User
Post New to Tegretol -- question...

My internist switched me from Dilantin to Tegretol this week. I had a splotchy, itchy, dry rash on my forehead, my arms felt "tight" and had breast tenderness. Also, in Canada there is a shortage of Dilantin as they switch to a some new kind (Type 2.)

I was on 400mg of Dilantin and when I am finished being weened off of that I will be on 800mg of Tegretol daily. Does this sound right? The pharmacist had a difficult time understanding his prescription, but I believe this is what he told me in his office (that I'd be on 4 pills a day.)

I'm concerned that the new drug will not work for me and have warned everyone at work what to expect and what to do (or rather, not to do) if I have a seizure (they really only saw one, as the Dilantin worked very well for me.) I feel scared that I'm going to be riding my bike (no license yet) and black out and fall in traffic somewhere. But I have to ride my bike.

I got my first EEG results back this week as well. My MRI and CT scan were clear, but the EEG showed a couple of spikes for a few seconds from the right side of my brain. I really don't know what this means...I guess I'll just be on medication forever?

Thanks for listening and any help given.

 
Sponsors Lightbulb
   
Old 02-02-2003, 04:35 AM   #2
Inactive
 
Join Date: Jan 2002
Location: Britain
Posts: 458
nicola76 HB User
Post

Linda,

I also used to take Dilantin although it was only for about 6 months. For quite a few years I was medication free. Recently my seizures started again and because Dilantin isn't really used anymore over here I was put on Tegretol.

The first time I started taking it I broke out in a rash on my right shoulder. It was itchy and painful at the same time. Because I was getting married my doc let me go off the med so my rash could clear up (it did). About 3-4 weeks ago I went back on Tegretol and so far, so good. No rash!

For me the worst side effect is the drowsiness. I take the med in the evening right before bed (I'm on 600mg once a day). Oh yeah..I'm on the extended release med. Do you find yourself getting really sleepy when you take your med during the day. I know that there's no way I could take Tegretol during the day!

Hope this post helped a bit. Take care and keep in touch!

http://www.healthboards.com/ubb/heart.gif Nic

 
Sponsors Lightbulb
   
Old 02-02-2003, 03:16 PM   #3
Veteran
(female)
 
Join Date: Apr 2002
Location: VT USA
Posts: 450
Krazykcio HB User
Post

Hi,
I had trouble with Dilantin, and have been on Tegretol (Carbatrol) for over a year. On 800mg I was still having grand mal seizures, so I didn't have total seizure control on either of drug. My Neurologist raised my dose to 1200 and I began having muscle twitches which was a side effect evidently. Now I am on 800mg Carbatrol and 300mg Lamictal. So far no seizures (since Nov. 24) Don't get confused about the dosage differences between Dilantin and Tegretol. They are simply two different drugs, and work at two different dosages. I like Tegretol much better than Dilantin because I feel clearer in the head (although neither is wonderful.) Oh...I agree with Nic about taking the meds at night if it works for you. Unfortunately I need to take it am and pm but everyone is different. Good luck. Kathy
__________________
When Mamma ain't happy ain't noone happy!

 
Old 02-04-2003, 06:05 PM   #4
Junior Member
(female)
 
Join Date: Feb 2003
Location: Bakersfield, California, USA
Posts: 31
Loretta HB User
Post

Linda: I was on Dilantin for 25 years. It controlled the grand mal seizures but not the petit mal. A friend recommended Tegretol after her daughter was put on it and it worked really well for her. Being that the Dilantin was causing my gums to bleed, I decided to ask my doctor about trying the Tegretol. Little did I know that my dentist was about to recommend that I have surgery to correct the problem I was having with my gums beginning to grow down over my teeth.

I've been on Tegretol (600mgs) now for 14 years with no side effects except for the first couple days when I was so sleepy. I've had no seizures of any kind and my teeth and gums have returned to normal.

I'm 55 years old and have had several EEG's in my lifetime. The majority of the time they were coming back "normal", but I was still having seizures at the time. I've decided that after 55 years of all this, I'm not going to worry about the results anymore. As long as I'm not having seizures and I'm feeling fine, why worry!

It's good that you've told your co-workers about the epilepsy--just in case. I've found that it helped alot wearing a medical necklace or bracelet. I know it's easy to say, but try not to be too concerned about your new medication not working. Be more positive! Good luck to you. Loretta

 
Old 02-04-2003, 08:53 PM   #5
Junior Member
 
Join Date: Dec 2002
Location: Thunder Bay, ON, Canada
Posts: 37
Lindakatt HB User
Post

Thanks guys. So far so good on the new meds and I've done some research on it. Seems as though Tegretol is still used today as an anti-depressant as well (which isn't a bad thing for me these days.) I've been a bit tired, but not anymore than usual. It's about 3 times as expensive as Dilantin, but still fairly cheap I suppose. Now I just hope this rash starts to disappear off my forehead...it's soooo itchy!

Good luck everyone.

 
Old 02-05-2003, 02:55 PM   #6
Junior Member
(female)
 
Join Date: Jun 2002
Location: Connecticut
Posts: 48
KP2002 HB User
Post

Because my son's carbatrol dosage was recently increased, I just reviewed the potential side effects. Has your doctor mentioned Stevens-Johnson Syndrome as a side-effect? Probably not a concern in this early stage of your treatment but worth asking about. Also, did your doctor discuss with you the option of taking an extended-release form of Tegretol (Carbatrol). You may benefit from the gradual release of medication into your system. -kp2002

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
how to lose weight if taking tegretol ESenekal Epilepsy 7 10-04-2009 10:25 PM
can anyone give me some advice about tegretol ???? vickie45 Epilepsy 3 06-12-2008 10:40 PM
Can Tegretol Quit Working? eric123 Epilepsy 4 09-24-2007 08:15 PM
Tegretol vs. Carbamazepine Sherri5186 Epilepsy 15 08-03-2006 06:36 PM
Question about tegretol Kramer_DU Epilepsy 3 12-12-2004 02:01 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 02:01 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!